Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 147, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 4, 2003, 12:42 AM MDT for Ziebach County, South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2003, 12:42 AM MDT (06:42 UTC)
- Expired
- Jul 4, 2003, 1:45 AM MDT
- In force
- 63 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Ziebach County, SD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 8:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:40 PM MDT, 10 hours 2 minutes earlier.
Area forecast discussion, Jul 3, 2:40 PM MDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 240 PM MDT THU JUL 3 2003 WEAK SFC FLOW AND LEFTOVER OUTFLOW BOUNDARIES CROSSING THE CWA THIS AFTERNOON MAKING IT DIFFICULT TO DETERMINE EXACT PLACEMENT OF THE BOUNDARIES. WINDS ARE GENERALLY SOUTHERLY TO THE NORTH OF THE BLACK HILLS...EAST TO THE SOUTH OF I-90 AND NORTHEAST OVER NORTHEASTERN WYOMING. TEMPERATURES ARE GENERALLY IN THE UPPER 80S TO LOWER 90S ACROSS WRN SD WITH DEWPOINTS IN THE LOWER 60S. SO FAR...CONVECTION THAT HAS INITIATED OVER THE BLACK HILLS HAS ENTRAINED DRY AIR AND ENDED SOON AFTER INITIATION. EXPECT TO SEE COVERAGE CONTINUE TO INCREASE THIS EVENING. MOST UNSTABLE AIR CURRENTLY LOCATED FROM WRN SD INTO SW ND WITH CAPES OF 1000-2000 J/KG WITH CAP EXPECTED TO WEAKEN WITH CONTINUED HEATING. STORMS ARE EXPECTED TO CONTINUE TO FORM OVER THE BLACK HILLS THEN MOVE EAST INTO A MORE FAVORABLE ENVIRONMENT TONIGHT WITH LL JET INCREASING ACROSS SC AND SE SD. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. MEANWHILE...COLD FRONT OVER ERN MT WILL BE THE FOCUS FOR ANOTHER AREA OF THUNDERSTORMS TONIGHT WITH STRONG FRONTOGENESIS PROVIDING THE FORCING. EXPECT TO SEE STORMS TO THE NORTH CLIP OUR NW SD ZONES TONIGHT. INDEPENDENCE DAY CONTINUES TO LOOK DRY AS SFC BOUNDARY MOVES SOUTH OF THE CWA INTO NEB. FRONT MAY HANG CLOSE ENOUGH FOR AN ISOLATED STORM TO TRACK INTO SOUTH CENTRAL SD LATER IN THE DAY...BUT WILL LEAVE MENTION OUT FOR NOW. TEMPS SHOULD BE A BIT COOLER TOMORROW WITH HIGHS MAINLY IN THE 80S. THE WEEKEND STILL LOOKS A BIT UNSETTLED AT TIMES...BUT CERTAINLY NOT A WASHOUT. A COLD FRONT IS PROGGED TO MOVE THRU ON SUN...BRINGING A CHANCE OF THUNDERSTORMS...FOLLOWED BY SLIGHTLY COOLER TEMPS AND MAINLY DRY WX FOR EARLY NEXT WEEK. .UNR...NONE. GR
Hazardous weather outlook, Jul 3, 7:04 AM MDT, 17 hours 38 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 704 AM MDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. A WEAK COLD FRONT WILL SLOWLY MOVE SOUTHEAST ACROSS WESTERN SOUTH DAKOTA TODAY AND TONIGHT. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TODAY FROM NORTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ACROSS SOUTH CENTRAL SOUTH DAKOTA...THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS AFTERNOON AS THE FRONT APPROACHES...RESULTING IN A SLIGHT RISK FOR SEVERE WEATHER IF STORMS DEVELOP...MAINLY EAST OF A LINE FROM PHILIP TO MARTIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA ON SATURDAY AND SUNDAY. AT THIS TIME...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Jul 3, 7:28 PM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
728 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 10 S INTERIOR SD .75 INCH HAIL
07/03/03 JACKSON REPORTED BY PUBLIC.
0705 PM 4 S INTERIOR SD 1 INCH HAIL
07/03/03 JACKSON EVENT DURATION 5
MINUTES. REPORTED BY
PUBLIC.
0710 PM 5 S INTERIOR SD 2.5 INCH HAIL
07/03/03 JACKSON REPORTED BY PUBLIC.
0710 PM INTERIOR SD 1 INCH HAIL
07/03/03 JACKSON REPORTED BY PUBLIC.Local storm report, Jul 3, 8:05 PM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
805 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 13 N MARTIN SD 1.75 INCH HAIL
07/03/03 BENNETT EVENT DURATION 10
MINUTES. REPORTED BY
COOPERATIVE OBSERVER.
0802 PM 7 E MARTIN SD TORNADO
07/03/03 BENNETT REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 3, 8:14 PM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 4 N TUTHILL SD TORNADO
07/03/03 BENNETT 2 TORNADOES ON GROUND
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 3, 9:07 PM MDT, 3 hours 35 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-040330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 905 PM MDT JUL 3 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 627 CANCELLED FOR PORTIONS OF FAR WESTERN SOUTH DAKOTA... MEADE...PENNINGTON...CUSTER...FALL RIVER...AND SHANNON COUNTIES OF FAR WESTERN SOUTH DAKOTA HAVE BEEN REMOVED FROM THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL MIDNIGHT MDT. ISOLATED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE IN THOSE AREAS DURING THE REST OF THE NIGHT...BUT THE THREAT OF SEVERE WEATHER HAS ENDED. PERKINS...ZIEBACH...HAAKON...JACKSON...BENNETT...MELLETTE...TODD... AND TRIPP COUNTIES OF CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA REMAIN UNDER SEVERE THUNDERSTORM WATCH NUMBER 629 WHICH IS IN EFFECT UNTIL 300 AM MDT...OR 400 AM CDT.
Local storm report, Jul 3, 9:25 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
925 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM WANBLEE SD 1 INCH HAIL
07/03/03 JACKSON REPORTED BY STORM
SPOTTER.
0827 PM 10 S VETAL SD 1.75 INCH HAIL
07/03/03 BENNETT REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:04 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 56 min |
| Jul 3, 6:09 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 36 min |
| Jul 3, 6:17 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 43 min |
| Jul 3, 6:33 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 57 min |
| Jul 3, 7:19 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 56 min |
| Jul 3, 7:23 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 67 min |
| Jul 3, 7:38 PM MDT | Tornado Warning | UNR | Bennett | 67 min |
| Jul 3, 8:43 PM MDT | Tornado Warning | UNR | Todd | 32 min |
| Jul 3, 9:38 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 67 min |
| Jul 3, 11:15 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 45 min |
| Jul 3, 11:19 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 56 min |
| Jul 3, 11:41 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 64 min |
| Jul 3, 11:46 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 59 min |
| Jul 4, 12:07 AM MDT | Severe Thunderstorm Warning | UNR | Haakon | 68 min |
| Jul 4, 12:40 AM MDT | Severe Thunderstorm Warning | UNR | Meade | 65 min |
| Jul 4, 1:45 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 30 min |
| Jul 4, 2:12 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 48 min |
| Jul 4, 3:01 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 44 min |
| Jul 4, 3:33 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 42 min |
| Jul 4, 3:42 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 48 min |
| Jul 4, 3:56 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 49 min |
| Jul 4, 4:17 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 43 min |
| Jul 4, 4:40 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 65 min |
| Jul 4, 5:13 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 62 min |
| Jul 4, 5:40 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 65 min |
| Jul 4, 1:51 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 24 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.